Trial and Error: A Way of Life

  90 views

I still take today the first medication I ever took, for hypothyroidism. Because that medication and the antipsychotic I take cause weight gain, I have had weight problems since childhood. As a child I was fat-shamed both at school and by my father, and that shaming compounded my struggles with my weight. 

The first medication I took for mental illness was an antidepressant, and even though it didn’t do anything about the voices I was hearing, it helped me sleep at night. Because I was expected to recover within a year, psychiatrists would take me off the meds periodically until I would start getting depressed, then they would put me back on medication.

This on/off cycle happened until a doctor finally diagnosed me with schizophrenia and prescribed Haldol and an antidepressant. Unfortunately, I continued to hear voices and have delusions. In my case, those delusions were of the religious sort. I would get notions that I should fast indefinitely, which is a bad idea when you’re taking medications for mental health conditions, or I thought I should stay up at night every night to pray because Jesus had prayed all night before choosing his disciples.

One time, my voices were literally screaming in my ears that I should go off welfare and depend on God’s providence. I almost did until my mom called my doctor and asked him to intervene. He increased the dosage of Haldol, but that turned me into a zombie and did nothing about the voices. The voices continued to harass me until God told me to let him deal with them. When I asked him, the result was radical: one minute they were screaming in my ear, and the next, complete silence. After that, I knew that if they bothered me again, I just had to ask God.

That was the end of that problem, but I had others. A psychiatrist switched me to a different medication that began to control the hallucinations. Another psychiatrist switched me to a medication that has done away with the symptoms, including voices and hallucinations. But, if I miss a dose, I get nauseous and don’t sleep at night. This medication has caused me to gain weight and develop type 2 diabetes. Clearly, finding the right dose and the right medication involves a lot of trial and error.

This article is from Breaking Barriers, Winter 2020

File Attachment: 
Posted in:
Image Credit

The Network hosts user-submitted content.
Posts don't necessarily imply CRCNA endorsement, but must comply with our community guidelines.

Let's Discuss…

We love your comments! Thanks for your help upholding the Community Guidelines to make this an encouraging and respectful community for everyone.